Differential Diagnosis

Hand-foot skin reaction versus hand-foot syndrome

Eruptions affecting the hands and feet have frequently been described with multikinase inhibitors have been commonly wrongly referred to as hand–foot syndrome, indicating a similarity to the palmar–plantar erythrodysesthesia seen with chemotherapeutic agents.1 However, the eruption seen with multikinase inhibitors, which is correctly named Hand-foot skin reaction, appears to differ from those seen with chemotherapeutic agents in that the lesions are more localised and are associated with epidermal hyperplasia.1-3 In addition, as a result of skin repair deficiencies that occur due to the action of the drug, multikinase inhibitor-related hand-foot skin reaction can cause erythema, pain and sometimes hyperkeratosis mainly on friction-exposed zones on the hands and feet.1,3 In contrast, Hand-foot syndrome derived from some chemotherapeutic agents is cause by a direct lesion of the agent on the basal layers of the dermis following excretion by the eccrine sweat glands.1

References

1Beldner M. Localized palmar-plantar epidermal hyperplasia: a previously undefined dermatologic toxicity to sorafenib. The Oncologist. 2007;12:1178–1182.
2Robert C. Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol. 2005; 6: 491–500.
3Anderson C et al. Search for evidence-based approaches for the prevention and palliation of hand-foot skin reaction (HFSR) caused by the multikinase inhibitors (MKIs). Oncologist. 2009;14:291–302.

Last update: 22 August 2014